Hail, Washington
- When
- June 5, 2:36 AM CST
- Where
- Washington County, Morrowville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.850, -97.167
3 flood, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 1:51 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
251 AM CDT TUE JUN 5 2001
SEVERE CONVECTION AND FLASH FLOOD THREAT MAIN FORECAST CONCERNS.
07Z SURFACE MAP SHOWED LOW PRESSURE OVER SOUTHCENTRAL KANSAS WITH
WARM FRONT INTO EASTCENTRAL KANSAS. INVERTED TROF INTO NORTHEAST
KANSAS WITH NORTH WINDS OVER NORTHCENTRAL SECTIONS AND EAST WINDS
OVER THE EAST. POSITIONING OF THESE FEATURES WILL BE TRICKY THROUGH
TONIGHT AS ONGOING CONVECTION WILL AGAIN INTRODUCE DOUBT. HOWEVER
FEEL MESO ETA ON THE RIGHT TRACK IN NUDGING FRONT SOUTH THIS MORNING
WITH REALIGNMENT BACK NORTH THIS AFTERNOON.
THUS STAGE IS SET FOR ANOTHER POTENTIAL ROUND OF STORMS OVER MUCH OF
THE CWA TODAY AND TONIGHT. INSTABILITY WILL STILL BE AROUND WITH
CAPES IN THE 2000-3000 RANGE AND SURFACE DEW POINTS AT LEAST AROUND
70 SOUTH OF FRONT. ANOTHER SHORT WAVE IS FORECAST INTO NEBRASKA
THIS EVENING WITH DIFFLUENCE TO THE SOUTH AND COOLING IN THE MID
LEVELS. FOCUSED CONVERGENCE IS BECOMING LESS AND LESS WITH
TIME...BUT GIVEN ABOVE FACTORS FEEL LIKELY POPS WARRANTED. SOME
SEVERE STORMS POSSIBLE ESPECIALLY IF WE SEE BREAKS IN THE CLOUDS
THIS AFTERNOON. THOUGH LOW LEVEL FLOW BELOW 850MB EXPECTED TO BE
WEAK...MODERATE MID LEVEL 40KT WINDS SHOULD HELP ORGANIZE STORMS.
EXPECT FRONT TO SAG SOUTH OVERNIGHT WITH AFTERNOON/EVENING
CONVECTION...THEN WASH OUT WITH TIME AS FOCUS THEN TURNS TO WAVES
DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT. WILL KEEP SOME MORNING
RAIN OVER SOUTHEAST CWA BUT THEN DRY THINGS OUT.
FLOOD POTENTIAL STILL HIGH...ESPECIALLY OVER NORTHERN CWA WHERE
CURRENT CONVECTION WILL ROLL OVER SATURATED GROUND THIS MORNING.
WILL EXTEND FLASH FLOOD WATCH FOR AREAS GENERALLY NORTH OF
INTERSTATE 70 THROUGH NOON TODAY. FLOOD POTENTIAL EXISTS FOR AREAS
TO THE SOUTH OF THE INTERSTATE IF CONVECTION DOES FIRE AGAIN THIS
AFTERNOON/TONIGHT...BUT WILL HOLD OFF ON WATCH AT THIS TIME.
TEMPERATURES OBVIOUSLY A BIT TRICKY. AM EXPECTING AT LEAST SOME SUN
TODAY OVER THE SOUTH HELPING TO REACH 80 AGAIN. NEAR 70 IN FAR
NORTHWEST WHERE EAST OR NORTHEAST FLOW WILL CONTINUE. WARMER ON
WEDNESDAY AS SOUTHERLY FLOW RETURNS TO ALL AREAS WITH FRONT WASHING
OUT.
.TOP...FLASH FLOOD WATCH THROUGH NOON FOR AREAS ALONG AND NORTH OF
INTERSTATE 70.
62KSZ008>012-020>024-026-034>040-054>056-058-059-050500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1123 PM CDT MON JUN 4 2001 ...TORNADO WATCH NUMBER 366 HAS BEEN CANCELLED... THE TORNADO WATCH ISSUED EARLIER FOR ALL OF NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS HAS BEEN CANCELLED. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP THROUGH THE NIGHT ACROSS THE AREA... WITH LOCALLY HEAVY RAINFALL AND HAIL THE MAIN THfREAT.
The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 08:37 UTC.
3 flood, 1 hail, 1 lightning. Local standard time, as filed.
Lightning struck a house and started a fire that did major damage to the structure.
Heavy rains caused water to overflow roads for a brief time.
Heavy rains caused Turkey creek to briefly go out of its banks.
Heavy rains caused brief minor flooding near Vliets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249324, 5249325, 5249328, 5249326, 5249327.